What are Ketones and are they Dangerous?
Ketones are acids made when your body begins using fat instead of carbohydrates for energy. This happens when there is not enough insulin to get sugar from the blood into the cells, and the body turns fat into energy. When fat is broken down, ketone bodies are made and can accumulate in the body. This condition is called diabetic ketoacidosis, or DKA, and is often the first sign of diabetes before diagnosis.
If blood glucose is within a safe range and someone is trying to lose weight, the presence of small amounts of ketones may be perfectly normal. However, with diabetes it is critical that both ketones and blood glucose are closely monitored even if someone is trying to lose weight.
Moderate to large ketones may mean that diabetes is out of control. This can be a sign of a potentially dangerous situation. Ketones alter the chemical balance of the blood. DKA does not usually occur unless there are large urine ketones or high blood ketones. If left undiagnosed or untreated, they can poison the body. This requires immediate medical attention. Do not exercise when ketones are high; it may actually increase ketones.
Some of the causes of DKA are:
- Forgetting to take one or more insulin shots
- Not enough insulin
- An insulin pump that is not delivering. This is usually due to kinked, obstructed or dislodged infusion catheter. This may result in DKA in as little as three hours.
- Giving “spoiled” insulin. Insulin that got too hot (over 90º F) or froze.
Symptoms of ketoacidosis include those for high blood glucose plus:
- “Fruity” smelling breath
- Stomach cramps
- Shortness of breath
- Unusual thirst
Illness can cause blood glucose levels to rise and lead to ketoacidosis. In order to prevent this from happening, there are important things that need to be done:
- Monitor blood glucose and ketone levels every four hours.
- Take the usual diabetes medication. If unable to eat, contact the health care team for instructions on the dose to take.
- Drink at least one glass of fluid every hour. If the glucose level is high, drink sugar-free liquids; if low, drink sugar based liquids. The liquids help “wash out” the ketones and prevent dehydration.
- Extra doses of rapid-acting insulin (by shot even if using an insulin pump) will be needed every two hours until the high ketones are gone.
- If vomiting or unable to keep fluids down, or if ketones are large or high and extra doses of rapid-acting insulin has not helped, contact your physician or go to the nearest Emergency Care Center.
Remember DKA is to be treated as an emergency situation, and the best resource is always your own health care team.
To ensure the PEP Talk e-newsletter lands in your inbox, become a DRInsider and subscribe today.
We want to hear from YOU! Let us know what topics you are concerned about so we can address it in a future PEP Talk newsletter. Email us>
SOURCES: DRI’s Education Team; the First Book of Understanding Diabetes by H. Peter Chase, M.D. and David M. Maahs, MD, PhD; and Healthline.